Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 241, NWS Norman, OK

May 19, 2012Dewey County, Major County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 19, 2012, 7:38 PM CDT for Dewey County, Major County, Woodward County, Oklahoma. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2012, 7:38 PM CDT (00:38 UTC)
Expired
May 19, 2012, 8:08 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Dewey County, OK, Major County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 105 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:48 PM CDTHAIL 14 W Mutual, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1730 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WUUS54 KOUN 200038
SVROUN
OKC043-093-153-200145-
/O.NEW.KOUN.SV.W.0241.120520T0038Z-120520T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL DEWEY COUNTY IN  OKLAHOMA...
  SOUTHWESTERN MAJOR COUNTY IN  OKLAHOMA...
  SOUTHEASTERN WOODWARD COUNTY IN  OKLAHOMA...

* UNTIL 845 PM CDT

* AT 734 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP 
  TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
  STORM WAS LOCATED NEAR 5 MILES NORTH OF VICI...MOVING EAST AT 20 
  MPH. 

* LOCATIONS IMPACTED INCLUDE...
  SEILING...VICI...MUTUAL...CESTOS...CHESTER AND ORION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3631 9930 3627 9872 3604 9884 3614 9936
TIME...MOT...LOC 0034Z 287DEG 17KT 3621 9928 

$$
1 follow-up statement
325 
WWUS54 KOUN 200108
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CDT SAT MAY 19 2012

OKC093-043-153-200155-
/O.CAN.KOUN.SV.W.0241.000000T0000Z-120520T0145Z/
MAJOR OK-WOODWARD OK-DEWEY OK-
808 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MAJOR...
SOUTHEASTERN WOODWARD AND EXTREME NORTH CENTRAL DEWEY COUNTIES IS 
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND WAS NO 
LONGER SEVERE. THEREFORE THE WARNING HAS BEEN CANCELLED. 

LAT...LON 3631 9930 3627 9872 3604 9884 3614 9936
TIME...MOT...LOC 0108Z 287DEG 17KT 3621 9928 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:39 PM CDT, 59 minutes earlier.

Area forecast discussion, May 19, 6:39 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT SAT MAY 19 2012

.DISCUSSION...
AVIATION DISCUSSION FOR THE 00Z TAFS IS BELOW.

&&

.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED AT ALL SITES...THOUGH
CONFIDENCE IS LOW TO MODERATE.

ISO-SCT TSRA WILL AFFECT PARTS OF OKLAHOMA AND MOVE SOUTHEAST...
MAINLY AFFECT KCSM...KPNC...KOKC...KOUN...AND KHBR DURING THE
NEXT SEVERAL HOURS BEFORE WEAKENING BY 12Z. THESE STORMS COULD
BRING BRIEF GUSTY WINDS...HAIL...AND MVFR CONDITIONS IF THEY
DIRECTLY IMPACT A SITE. THINK KOKC WILL BE AFFECTED MAINLY 06-08Z.

THERE IS A LOW CHANCE FOR MVFR OR IFR CONDITIONS ACROSS MUCH OF
THE AREA 09-16Z. ONLY KEPT TEMPO MENTION OF MVFR CONDITIONS AT
KSPS WHERE CONFIDENCE OF THESE LOWER CONDITIONS IS MODERATE.

A FEW SHRA MAY BE LINGER OVER THE AREA AFTER 12Z...SO ADDED VCSH
AT SOME LOCATIONS. A FEW TSRA MAY REDEVELOP AFTER 19Z...BUT DID
NOT MENTION VCTS DUE TO LOW CONFIDENCE OF EXACT LOCATION
AND TIMING.

MBS

&&

.PREV DISCUSSION... /ISSUED 244 PM CDT SAT MAY 19 2012/

DISCUSSION...
COLD FRONT MAKING ITS WAY INTO FAR NORTHWEST OKLAHOMA THIS
AFTERNOON. CONSENSUS OF SHORT-TERM MODELS LEADS TO HIGHER POPS
ACROSS NORTH-CENTRAL OKLAHOMA THIS EVENING INTO CENTRAL OKLAHOMA
LATE TONIGHT AND SUNDAY MORNING. FAIRLY CONFIDENT THAT STORMS WILL
DEVELOP SOUTHWARD FROM KANSAS ALONG FRONTAL BOUNDARY WITH THE
DEVELOPMENT OF OVERNIGHT COMPLEX ACROSS CENTRAL OKLAHOMA A LITTLE
LESS CERTAIN. THERE WILL BE AN INITIAL SEVERE WEATHER POTENTIAL
FOR MUCH OF THE EVENING ACROSS NORTHWEST PARTS OF OKLAHOMA BUT
SEVERE POTENTIAL SHOULD DECREASE AS THE NIGHT PROGRESSES. STORM
CHANCES WILL REMAIN IN THE FORECAST THROUGH AT LEAST MONDAY NIGHT
WITH SURFACE BOUNDARY IN PLACE OVER/NEAR THE REGION AND SUBTLE
S/WVS IN DEVELOPING NORTHWEST FLOW.

UPPER RIDGING EXPECTED TO INCREASE TUESDAY ON SO WILL LEAVE
FORECAST DRY WITH WARMING TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  82  62  83 /  60  40  40  30
HOBART OK         64  82  62  85 /  60  30  30  20
WICHITA FALLS TX  67  87  63  88 /  20  30  30  30
GAGE OK           56  76  56  81 /  40  20  20  20
PONCA CITY OK     63  79  59  80 /  50  50  30  10
DURANT OK         66  88  63  86 /  10  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/17/17
Hazardous weather outlook, May 19, 11:30 AM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT SAT MAY 19 2012

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.

LOCATION...
THE RISK AREA IS NEAR AND NORTHWEST OF A LINE FROM PONCA CITY
TO EL RENO TO FREDERICK OKLAHOMA TO VERNON AND BENJAMIN TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER IS FROM 4 PM
THROUGH MIDNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

IMPACTS...
HAIL LARGER THAN GOLF BALLS CAN CAUSE DAMAGE TO ROOFS...CROPS AND
CARS. THUNDERSTORM WINDS OVER 65 MPH MAY CAUSE DAMAGE TO
STRUCTURES... TREES AND UTILITY LINES.

DISCUSSION...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG A COLD FRONT IN NORTHWEST OKLAHOMA THIS AFTERNOON.
SUFFICIENT INSTABILITY AND DEEP LAYER SHEAR AHEAD OF THE FRONT...WILL
SUPPORT THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS.  ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THE COLD FRONT MOVES
SLOWLY SOUTH DURING THE EVENING AND OVERNIGHT HOURS.  THUNDERSTORMS
WILL PERSIST OVERNIGHT AND CONTINUE TO SPREAD FARTHER
SOUTHEAST... HOWEVER THE CHANCE OF SEVERE WEATHER WILL DECREASE OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
GUSTY SOUTH WINDS ARE EXPECTED ACROSS MOST OF THE AREA TODAY. THIS
WILL MAKE FOR DIFFICULT DRIVING CONDITIONS... ESPECIALLY ON EAST
WEST ROADWAYS FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS CHANCES WILL PERSIST SUNDAY AND MONDAY AS THE COLD
FRONT MOVES SLOWLY SOUTHEAST THROUGH THE AREA. THE RISK OF SEVERE
WEATHER IS RELATIVELY LOW.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SUNDAY.

In the hours before

Special weather statement, May 19, 4:43 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT SAT MAY 19 2012

OKZ009-010-014-192215-
ROGER MILLS OK-WOODWARD OK-ELLIS OK-
443 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGER MILLS...
SOUTHWESTERN WOODWARD AND ELLIS COUNTIES UNTIL 515 PM CDT...

AT 441 PM CDT...RADAR INDICATED WIDELY SCATTERED THUNDERSTORMS
FROM DURHAM TO ARNETT TO HARMON AND SHARON.  STORM INTENSITY IS
INCREASING AND WARNINGS MAY BE REQUIRED.  THE STORMS WERE
MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE... ARNETT...SHARON...DURHAM AND HARMON.

LAT...LON 3608 10000 3643 9932 3633 9913 3570 10000
TIME...MOT...LOC 2141Z 241DEG 27KT 3609 9969
Local storm report, May 19, 6:19 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             SHARON                  36.28N 99.34W
05/19/2012  E1.00 INCH       WOODWARD           OK   PUBLIC

&&

RBARNES
Local storm report, May 19, 6:23 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             6 N ANGORA              35.92N 99.45W
05/19/2012  E1.75 INCH       ROGER MILLS        OK   PUBLIC

&&

RBARNES
Local storm report, May 19, 6:52 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
652 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             7 NNE LEEDEY            35.96N 99.30W
05/19/2012  E1.00 INCH       DEWEY              OK   PUBLIC

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:28 PM CDTSevere Thunderstorm WarningOUNBeckham, Blaine, Custer, Dewey, Roger Mills, Washita62 min
May 19, 8:28 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Dewey, Roger Mills, Washita62 min
May 19, 8:50 PM CDTSevere Thunderstorm WarningOUNGrant40 min
May 19, 9:03 PM CDTSpecial Weather StatementOUNWoodward27 min
May 19, 9:16 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita59 min
May 19, 9:23 PM CDTSevere Thunderstorm WarningOUNGrant, Kay56 min
May 19, 9:27 PM CDTSevere Thunderstorm WarningOUNBeckham, Blaine, Caddo, Custer, Washita63 min
May 19, 9:37 PM CDTSpecial Weather StatementOUNHarmon23 min
May 19, 10:08 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa67 min
May 19, 10:16 PM CDTSpecial Weather StatementOUNHarmon29 min
May 19, 10:23 PM CDTSpecial Weather StatementOUNMajor37 min
May 19, 10:41 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita54 min
May 19, 10:47 PM CDTSpecial Weather StatementOUNCaddo28 min
May 19, 11:07 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa53 min
May 19, 11:19 PM CDTSpecial Weather StatementOUNCaddo26 min
May 19, 11:26 PM CDTSpecial Weather StatementOUNKiowa34 min
May 19, 11:50 PM CDTSpecial Weather StatementOUNCaddo25 min
May 19, 11:54 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman47 min
May 20, 12:13 AM CDTSpecial Weather StatementOUNCaddo32 min
May 20, 12:20 AM CDTSpecial Weather StatementOUNWashita25 min
May 20, 12:28 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady36 min
May 20, 12:38 AM CDTSevere Thunderstorm WarningOUNWashita67 min
May 20, 12:48 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Oklahoma57 min
May 20, 1:21 AM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie37 min
May 20, 1:44 AM CDTSpecial Weather StatementOUNKiowa31 min
May 20, 1:59 AM CDTSpecial Weather StatementOUNPottawatomie, Seminole31 min
May 20, 2:07 AM CDTSpecial Weather StatementOUNGrady38 min
May 20, 2:42 AM CDTSpecial Weather StatementOUNCaddo, Grady48 min
May 20, 3:15 AM CDTSpecial Weather StatementOUNGarvin30 min
May 20, 3:34 AM CDTSpecial Weather StatementOUNGrady41 min
May 20, 3:35 AM CDTSpecial Weather StatementOUNGarvin25 min
May 20, 4:08 AM CDTSpecial Weather StatementOUNSeminole37 min
May 20, 4:28 AM CDTSpecial Weather StatementOUNGarvin32 min
May 20, 4:35 AM CDTSpecial Weather StatementOUNSeminole25 min
May 20, 5:03 AM CDTSpecial Weather StatementOUNCaddo27 min
May 20, 5:18 AM CDTAreal Flood AdvisoryOUNCaddo, Grady3 hr
May 20, 5:30 AM CDTSpecial Weather StatementOUNCaddo30 min
May 20, 8:23 AM CDTSpecial Weather StatementOUNStephens37 min
May 20, 9:03 AM CDTSpecial Weather StatementOUNCarter27 min
May 20, 10:13 AM CDTSpecial Weather StatementOUNCanadian32 min
May 20, 10:55 AM CDTSpecial Weather StatementOUNOklahoma35 min
May 20, 11:22 AM CDTSpecial Weather StatementOUNCanadian38 min
May 20, 4:00 PM CDTSevere Thunderstorm WarningOUNTillman45 min
May 20, 4:39 PM CDTSevere Thunderstorm WarningOUNTillman42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.